Free
Correspondence  |   May 2003
Neurally-mediated Cardiotoxicity of Local Anesthetics: Direct Effect of Seizures or of Local Anesthetics?: In Reply:—
Author Notes
  • University of Sydney at Royal North Shore Hospital, St. Leonoards, Australia.
Article Information
Correspondence
Correspondence   |   May 2003
Neurally-mediated Cardiotoxicity of Local Anesthetics: Direct Effect of Seizures or of Local Anesthetics?: In Reply:—
Anesthesiology 5 2003, Vol.98, 1296-1297. doi:
Anesthesiology 5 2003, Vol.98, 1296-1297. doi:
In Reply:—
We thank Dr. de La Coussaye et al.  for their interest in our paper. 1 We are very mindful of their major contributions to the investigation of local anesthetic intoxication, and we are pleased to respond to their constructive comments.
Our paper describes studies with an experimental preparation in which drug effects produced by the infusion of local anesthetics directed to the brain (and some other parts of the head) in conscious animals are limited to those effects caused by their actions on the brain. We measured the recirculating drug concentrations and believe they were too low to cause significant effects anywhere in the body other than in the brain. In their letter, de La Coussaye et al.  have given an eloquent description of modification by local anesthetics of electrical events in the heart. Over many years in our various experiments on conscious sheep we have repeatedly observed that the central neurotoxicity of these drugs increases sympathetic drive on the heart, and we agree that this would be the principal cause of the arrhythmias seen in conscious subjects  . However, because previous experiments using intravenous doses in conscious subjects have produced toxic drug concentrations in the heart and brain concurrently, it has not been previously possible to observe the effects of local anesthetic-induced central nervous system sympathetic stimulation alone. Our ongoing studies are attempting to examine the issue of concurrent heart and brain intoxication in the absence and presence of such sympathetic stimulation, by performing crossover studies in anesthetized versus  conscious subjects.
In our paper, shortened PR and RR intervals are certainly consistent with sympathetic stimulation, but it is not clear why QRS intervals are shortened. The QRS shortening follows a similar flat dose-response trend to that of RR interval, but we point out that this change in QRS is comparatively minor and, moreover, is much shorter lived, suggesting a different cause. In response to the question about our data acquisition system, the analogue signal is amplified and converted to 16-bit digital data at 256 Hz; therefore, our aliasing time is a little less than 8 ms. This sampling format is sufficient to find any obvious changes in timings and also to discern the peaks of electrical derivatives of left ventricular pressure (LV-dP/dt) acquired concurrently on the same system.
In conclusion, the lack of widening of QRS does indeed suggest a lack of direct cardiotoxicity. This preparation was set up to answer the specific question of indirect cardiotoxicity and to separate the components of direct and indirect toxicity. It is therefore best read with its companion paper, 2 which deals with direct effects in a conscious preparation in which the heart is specially targeted with graded, toxic doses of the same local anesthetics without pharmacologically significant drug recirculation to brain. Perhaps we were remiss in stating that “no differences were found in their arrhythmogenic potential” without adding the qualifying phrase “in terms of their central nervous system mediated (indirect) cardiac toxicity.” We thank Dr. de La Coussaye et al.  for pointing this out. We had intended that our paper convey this message.
References
Ladd LA, Chang DH-T, Wilson K, Copeland S, Plummer JL, Mather LE: Effects of CNS site-directed carotid arterial infusions of bupivacaine, levobupivacaine and ropivacaine in sheep. A nesthesiology 2002; 97: 418–28Ladd, LA Chang, DH-T Wilson, K Copeland, S Plummer, JL Mather, LE
Chang DH-T, Ladd LA, Copeland S, Iglesias M, Plummer JL, Mather LE: Direct cardiac effects of intracoronary bupivacaine, levobupivacaine and ropivacaine in the sheep. Br J Pharmacol 2001; 132: 649–58Chang, DH-T Ladd, LA Copeland, S Iglesias, M Plummer, JL Mather, LE